Purpose: An intraocular hemorrhage is an adverse event that can lead to visual acuity impairment. Antithrombotic therapy with antiplatelet agents and anticoagulants may increase intraocular hemorrhage. However, since their frequency is low, studies on the risk of intraocular hemorrhage with these drugs, especially under combination therapy, are limited. This study aimed to investigate the occurrence of intraocular hemorrhages under monotherapy and combination therapy with antiplatelets and anticoagulants by analyzing a large pharmacovigilance database. Methods: Intraocular hemorrhage signals with oral antiplatelets and anticoagulants were evaluated by calculating reporting odds ratios and information components using the Japan Adverse Drug Reactions Report database from April 2004 to March 2022. In addition, differences in signals between younger and elderly patients, affecting factors, and time-to-onset from initial antiplatelet and anticoagulant treatments were analyzed. Results: Aspirin, clopidogrel, warfarin, apixaban, and rivaroxaban, but not ticagrelor, ticlopidine, prasugrel, dabigatran, and edoxaban showed intraocular hemorrhage signals under monotherapy. In combination therapy, dual therapy (aspirin + P2Y12 inhibitors, warfarin, direct oral anticoagulants, and P2Y12 inhibitors + warfarin) and triple therapy (aspirin + P2Y12 inhibitors + warfarin) resulted in intraocular hemorrhage signals. Intraocular hemorrhage signals were observed in younger patients receiving monotherapy with aspirin and in elderly patients receiving monotherapy and combination therapy with warfarin. Affecting factors were diabetes mellitus in patients with prasugrel, use of medications for intravitreal injections, and posterior sub-Tenon injections with some antiplatelets and anticoagulants. The median period of intraocular hemorrhage occurrence after starting monotherapy with aspirin, clopidogrel, warfarin, or rivaroxaban was within 90 days. Conclusion: In addition to monotherapy with several antiplatelets and anticoagulants, combination therapy using aspirin, P2Y12 inhibitors, and warfarin has the potential risk of intraocular hemorrhage. Particular attention should be paid to the occurrence of intraocular hemorrhages in younger patients taking aspirin, in elderly patients taking warfarin, and within the first 90 days of antiplatelet and anticoagulant use.
All Science Journal Classification (ASJC) codes